Texas, 2020

Flash Flooding and Flooding in Texas, September 8 to 10, 2020

September 8 to 10, 2020 · NWS SJT · 5 events in 3 counties and zones

An unusual strong Canadian Cold Front and an upper level low parked across the Four Corners resulted in very heavy rainfall in a short period time and a few severe weather reports in portions of the northern Big Country. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An unusual strong Canadian Cold Front and an upper level low parked across the Four Corners resulted in very heavy rainfall in a short period time and a few severe weather reports in portions of the northern Big Country. This heavy rain flooded low water crossings and even U.S. 277 across the region and caused Lake Stamford to flood. Two occupants in a vehicle went missing on September 9. They both drowned as they attempted to cross a flooded low water crossing on Red Mud Creek in Jones County. One body was recovered on September 10 and the other was recovered on September 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 8, 11:52 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 8, 11:52 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1252 PM CDT Tue Sep 8 2020

...New AVIATION...

.SHORT TERM...
(Today and Tonight)
Issued at 420 AM CDT Tue Sep 8 2020

As of this writing, it is about T-minus 24 hours until the end of
summer in West Central Texas.  All eyes are watching as a strong
Canadian cold front, currently located across southern Kansas and
southeast Colorado, makes its way southward. Meanwhile, ahead of the
front, temperatures across West Central Texas were in the mid 70s,
with steady south winds of 10-20 mph.

Much of today will feel like a typical late summer day. High
temperatures will reach to around 90 degrees with steady south
winds. The only exception is the increase in cloud cover by late
afternoon due to 850mb moisture advection and a few showers or
thunderstorms that develop. Late this evening, the front should
start to reach our counties in the Big Country, then traverse
southward to the Concho Valley around 3am. This will result in
winds shifting out of the north at 10-20 mph and temperatures
falling from the 70s into the 50s and low 60s overnight. This
rapid change in airmass and subsequent lifting, along with a
north-south axis of PWAT values around 2 inches, will produce
widespread rain and embedded thunderstorms no later than midnight.
Rainfall amounts overnight will range from a half inch to as much
as two inches, especially across the Big Country. This could lead
to overnight flooding concerns, especially in low-lying areas.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 420 AM CDT Tue Sep 8 2020

A closed upper low will remain nearly stationary over the Four
Corners region on Wednesday. At the surface, the cold front will
push south of the forecast area during the day, with numerous
showers and some thunderstorms expected areawide, as moisture is
lifted up and over the frontal boundary. Rain chances will remain
high across the area Wednesday night into Thursday, as weak
disturbances lift northeast across the area in advance of the
upper low. A very moist airmass will remain in place through the
period, with precipitable water values between 1.5 and 2.0 inches.
This will result in heavy rainfall potential across the entire
area from Wednesday through Thursday. Widespread rainfall amounts
between 2 and 4 inches are expected, with locally higher amounts
possible. As was mentioned previously, the main concern will be
flooding and this potential will need to be monitored. Precipitation
chances will gradually diminish Friday into Friday night, as the
upper low lifts northeast across the Rockies and northern Plains.

As for temperatures, a much cooler airmass will filter in behind
the cold front on Wednesday. Temperatures were lowered some from
the previous forecast, to align more with the latest NAM
guidance. Highs should range from the upper 50s and lower 60s
north, to the upper 60s and lower 70s over far southern counties.
Chilly conditions can be expected Wednesday night, with lows in
the 50s. Abundant cloud cover and rainfall will keep temperatures
cool on Thursday, with highs in the mid and upper 60s.
Temperatures on Friday will be warmer, with highs mainly in the
upper 70s and lower 80s.

Weak upper ridging will be in place from eastern Texas into the
Gulf Coast and southeastern states over the weekend, with a
relative weakness in place across the forecast area. Models
also show another cold front affecting the area by Sunday. Thus,
low rain chances will remain in the forecast from Saturday
through Monday. Temperatures will remain cool, with highs in
the low to mid 80s and overnight lows in the 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Tue Sep 8 2020

Other than current localized MVFR CIGs (which should clear to VFR
by 20Z) and some potential isolated SHRA/TSRA through 00Z Wed
(which could produce brief MVFR/IFR conditions), VFR conditions
are expected through 00Z Wed. 00Z Wed through 09Z Wed, widespread
IFR to local MVFR CIGs likely to develop, with IFR conditions
then continuing through 18Z Wed. Also, areas of TSRA are likely to
develop between 00Z Wed and 06Z Wed, becoming widespread after 06Z
Wed. TSRA will be capable of producing LIFR/VLIFR conditions in
heavy rainfall, with gusty, erratic winds possible too. As far as
winds go, winds will be S to SE 12-15 KT gusting 22-28 KT through
early evening, before a cold front comes down from the northwest
direction starting 03Z Wed and not making it into the Heartland
and Northwest Hill Country until after 18Z Wed. Winds behind the
front will be from the N at around 15 KT with gusts to 25 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  61  51  58 /  80  90  80  60
San Angelo 	 57  63  55  60 /  80  90  90  70
Junction 	 70  72  59  63 /  70  90  80  70
Brownwood 	 67  68  56  62 /  80  90  80  60
Sweetwater 	 50  57  52  60 /  90 100  80  60
Ozona      	 61  64  55  60 /  80  90  90  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SK
LONG TERM....24
AVIATION...SJH
Hazardous weather outlook, Sep 8, 1:40 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
240 PM CDT Tue Sep 8 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
240 PM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. Lightning strikes, brief downpours and locally
gusty winds are possible.

A strong cold front will bring high chances for thunderstorms
tonight, mainly after midnight. Some storms could be strong, with
lightning, gusty winds and heavy downpours possible. Heavy rain
could result in flooding concerns overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will continue to bring chances for
thunderstorms Wednesday through Thursday evening. Some storms
could be strong, with lightning, gusty winds and heavy downpours
possible. Heavy rain could result in increased flooding concerns.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 8, 1:40 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
240 PM CDT Tue Sep 8 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091230-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY,
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO,
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON,
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD,
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD,
JUNCTION, and MASON
240 PM CDT Tue Sep 8 2020

...Abrupt Change in the Weather with Colder and Wet conditions
Tonight through Thursday...

An early season Canadian Cold Front will move through West
Central Texas Tonight into Wednesday, shifting the winds to the
north at 15 to 30 mph and bringing heavy rain and thunderstorms
to the region. The highest chances for widespread moderate to
heavy rain and thunderstorms will be very early Wednesday morning
through Wednesday night. Heavy showers and thunderstorms could
continue through the day Thursday as well. Total rainfall amounts
look to be around 2 to 4 inches, with local amounts of 6 inches.
The heavy rain could lead to increased flooding concerns for urban
areas and small streams. Rises along area rivers are likely, and
there is the potential for minor to possible moderate flooding
along the Upper Brazos, Upper Colorado and Rio Grande
tributaries.

The combination of gusty winds, colder temperatures and rainfall
will make it feel unusually cool for this time of year, dropping
wind chill temperatures into the low 50s Wednesday and Thursday
mornings. This may impact livestock, especially newly shorn sheep
in West Central Texas.

SJH

The radar

The Dyess AFB radar (KDYX), 84 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
September 8, 2:55 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

Texas Tech West Texas Mesonet located just northwest of Haskell measured a wind gust to 63 mph.

Flash Flood, Jones

When
September 8, 6:45 PM CST to 8:45 PM CST
Where
Jones County, 1.17 mi WSW of Anson to 0.8 mi WSW of Anson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.744, -99.899

Water was reported over the road at U.S. Highways 277 and 83 on the south side of Anson.

Flood, Jones

When
September 9, 11:00 AM CST to 5:00 PM CST
Where
Jones County, 2.17 mi N of Funston to 2.2 mi N of Funston
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.781, -99.804

Very heavy rains fell in a short time between 530 and 630 PM CDT, on September 8, and resulted in flash flooding across Jones County. On Wednesday September 9th, 2020, the Jones County Sheriff's Office responded to an abandoned vehicle call near FM1226 and County Road 266 on Red Mud Creek. The Sheriff said these individuals went missing around Noon CDT on 9/9/20. The vehicle was located just off a roadway in high level and rapid moving water on FM1226 just south of County Road 266. With the assistance of Anson Volunteer Fire Department, Texas Game Wardens and Anson EMS, it was determined that the vehicle was not occupied. Due to weather conditions, water level and speed in which the water was flowing, personnel were instructed to return to the area the following morning, 9/10/2020, during daylight hours. Just before noon Thursday, September 10, 2020, a resident used his drone to help rescuers scan the area. They located the body 100 yards away from the car in a flooded field near a fence. They found the deceased body in a field the next day on 9/10 and it was a 71 year old male. At approximately 3:30 pm, on 9/16/20, the body of a 62 year old male, who was a passenger in the same vehicle, was recovered in the Red Mud Creek area.

Flood, Tom Green

When
September 9, 11:11 AM CST to 2:00 PM CST
Where
Tom Green County, 4.48 mi NE of Carlsbad to 4.46 mi NE of Carlsbad
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.640, -100.570

A low water crossing at Walnut Grove road and Ricci Acres was flooded with three feet of deep water.

Flash Flood, Haskell

When
September 10, 1:15 PM CST to 4:15 PM CST
Where
Haskell County, 2.37 mi SSE of Lake Stamford to 3.41 mi SSE of Lake Stamford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.050, -99.600

Water from Lake Stamford entered several homes near the lake.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Jones2020-09-0971MaleVehicle/Towed TrailerDirect
Flood, Jones2020-09-0962MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920141, 919269, 920521, 920121, 920144.